Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 2, NWS Aberdeen, SD

May 30, 2014Edmunds County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at May 30, 2014, 3:49 PM CDT for Edmunds County, South Dakota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2014, 3:49 PM CDT (20:49 UTC)
Expired
May 30, 2014, 10:00 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Edmunds County, SD

The radar

The Aberdeen radar (KABR), 37 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 3:55 PM CDTFLASH FLOOD3 Ese Pembrook Colony, SDFLOODED YARD.
May 30, 4:10 PM CDTFLASH FLOOD2 S Craven Corner, SDTWO COUNTY ROADS OVERTOPPED WITH WATER AND WIDESPREAD OVERLAND FLOODING IN FARM FIELDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WGUS53 KABR 302049
FFWABR
SDC045-310300-
/O.NEW.KABR.FF.W.0002.140530T2049Z-140531T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
349 PM CDT FRI MAY 30 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1000 PM CDT

DOPPLER RADAR HAS INDICATED OVER 2 INCHES OF RAINFALL HAS FALLEN IN 
THE WARNED AREA WITHIN THE PAST 2 HOURS.  MINOR FLASH FLOODING HAS 
BEEN REPORTED BY THE PUBLIC 3 MILES EAST SOUTHEAST OF PEMBROOK 
COLONY AROUND 337 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

&&

LAT...LON 4558 9883 4543 9873 4525 9876 4525 9912
      4558 9905

$$
TVT
2 follow-up statements
166 
WGUS73 KABR 310101
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
801 PM CDT FRI MAY 30 2014

SDC045-310300-
/O.CON.KABR.FF.W.0002.000000T0000Z-140531T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDMUNDS SD-
801 PM CDT FRI MAY 30 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN EDMUNDS COUNTY
UNTIL 1000 PM CDT...

AT 758 PM CDT...EMERGENCY MANAGEMENT REPORTED THAT FLASH FLOODING WAS
OCCURRING IN THE WARNED AREA.  THUNDERSTORMS HAVE REDEVELOPED AND 
ARE MOVING BACK INTO THE REGION.  AN ADDITIONAL INCH OF RAINFALL IS 
POSSIBLE THROUGH 10 PM.

SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
IPSWICH...CRAVEN CORNER...MINA...PEMBROOK COLONY AND PLAINVIEW
COLONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4558 9883 4543 9873 4525 9876 4525 9912
      4558 9905

$$
TVT
437 
WGUS73 KABR 310301
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1001 PM CDT FRI MAY 30 2014

SDC045-310316-
/O.EXP.KABR.FF.W.0002.000000T0000Z-140531T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDMUNDS SD-
1001 PM CDT FRI MAY 30 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN EDMUNDS
COUNTY HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4558 9883 4543 9873 4525 9876 4525 9912
      4558 9905

$$
MOHR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 30, 3:00 PM CDT, 49 minutes earlier.

Area forecast discussion, May 30, 3:00 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT FRI MAY 30 2014

.SHORT TERM...TONIGHT AND SATURDAY
FORECAST CHALLENGES SURROUND POTENTIAL FOR DEVELOPMENT OF SLOW
MOVING...HEAVY RAIN-PRODUCING THUNDERSTORMS AND ANY POTENTIAL
FLASH FLOODING THEY MAY INCUR.

CURRENTLY...UNDER A PARTLY TO MOSTLY CLOUDY SKY...DAYTIME HEATING
AND PLENTY OF LOW TO MID LEVEL MOISTURE IN THE ATMOSPHERE HAS
CREATED MIXED-LAYER CAPE VALUES BETWEEN 1000-2000J/KG. 0-6KM SHEAR
REMAINS VERY LOW...GENERALLY LESS THAN 15 TO 20 KNOTS. ALREADY
SEEING WIDELY SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG AND WEST OF THE FRONTAL BOUNDARY EARLY THIS
AFTERNOON. TEMPERATURES ALONG AND EAST OF THE NEARLY STALLED OUT
COLD FRONTAL BOUNDARY ARE WARMING WELL INTO THE 80S AND IN SOME
SPOTS THE LOW TO MID 90S. WEST OF THE BOUNDARY TEMPERATURES ARE
RUNNING MORE IN THE UPPER 60S TO UPPER 70S.

TONIGHT THROUGH SATURDAY...STORM MOTION THIS AFTERNOON THROUGH
TOMORROW IS VERY SLOW...ON THE ORDER OF 5 TO 15 MPH AND GENERALLY
DRIFTING ENEWD. BETWEEN THAT SLOW STORM MOVEMENT AND THE HIGHLY
EFFICIENT ABILITY TO PRODUCE HEAVY RAIN/INTENSE RAINFALL
RATES...THERE IS A GENUINE CONCERN THAT THESE STORMS WILL BE
CAPABLE OF PRODUCING SEVERAL ISOLATED FLASH-FLOODING SITUATIONS
ACROSS THE CWA OVER THE NEXT 12 TO 18 HOURS OR SO. ONCE THE UPPER
SUPPORT OF A RIGHT ENTRANCE REGION /UPPER LEVEL JET STREAK/ ALOFT
SHOWS UP LATER TONIGHT WHEN A MID-LEVEL SHORT-WAVE WORKS IN FROM
THE SOUTHWEST AND A HALF-WAY DECENT LOW-LEVEL JET DEVELOPS /25 TO
35 KNOTS/...SUSPECT THAT THERE WILL BE A SECOND BATCH OF MODERATE
TO HEAVY RAIN PRODUCING STORMS DEVELOPING ACROSS THE SWRN ZONES UP
TOWARD THE JAMES RIVER VALLEY IN SOUTHEASTERN NORTH DAKOTA WHICH
WOULD SPILL OVER INTO THE SATURDAY MORNING FORECAST PERIOD. ONCE
ANY LOW CLOUDS AND/OR CONVECTIVE DEBRIS CLOUDINESS IS ELIMINATED
WITH DAYTIME HEATING...ANOTHER AIRMASS CONSISTING OF WEAK
SHEAR/MODERATE INSTABILITY SHOULD BE DEVELOPING SATURDAY AFTERNOON
ALONG AND EAST OF THE SYNOPTIC-SCALE FRONTAL BOUNDARY THAT IS
FORECAST TO BE DISPLACED TO MAINLY THE JAMES RIVER VALLEY OF
NORTHEAST SOUTH DAKOTA...POSSIBLY TAILING BACK TOWARD THE MILLER
AREA AND ON DOWN TOWARD THE CHAMBERLAIN/OACOMA REGION. HEAVY RAIN
MENTION CONTINUES IN THE FORECAST.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY
THERE MAY BE A BRIEF BREAK IN THE ACTION LATE SATURDAY NIGHT INTO
SUNDAY BEFORE THE NEXT ROUND OF CONVECTION IS EXPECTED SUNDAY
AFTERNOON. INITIALLY THE REGION IS UNDER SOUTHWEST FLOW
ALOFT...BUT UPPER LEVEL FORCING INCREASES AS THE MAIN UPPER
SHORTWAVE BECOMES NEGATIVELY TILTED AND LIFTS INTO THE NORTHERN
PLAINS SUNDAY. MODELS ARE HINTING AT AN EARLY START TO
PRECIPITATION DEVELOPMENT WHICH COULD LIMIT SURFACE BASED
INSTABILITY...AND COULD BE AN INHIBITING FACTOR TO STORM
DEVELOPMENT IN THE AFTERNOON. BUT OTHERWISE...PLENTY OF MOISTURE
WILL COMBINE WITH AN INVERTED SURFACE TROUGH AND 0-6 KM SHEAR
VALUES INCREASING TO 40 TO 50 KTS. THIS SETUP WILL BE CONDUCIVE
FOR STRONG TO SEVERE STORMS SUNDAY AFTERNOON AND EVENING.

THERE SHOULD BE A BREAK AS HIGH PRESSURE MOVES IN FOR MONDAY AND
TUESDAY. BUT ANOTHER POTENT SHORTWAVE WILL MOVE INTO THE NORTHERN
PLAINS BY MID WEEK. STILL SOME TIMING DIFFERENCES WITH THE TRACK
AND INTENSITY OF THIS FEATURE...SO DETAILS ARE NOT CLEAR...BUT
ENOUGH AGREEMENT TO KEEP CHANCE POPS GOING IN THE LAST FEW DAYS OF
THE EXTENDED.

AS FOR TEMPERATURES...COOLER AIR WILL ADVECT INTO THE REGION
BEHIND THE EXITING LOW PRESSURE SYSTEM MONDAY AND TUESDAY...AND
THEN TEMPS REMAIN IN A FAIRLY NEUTRAL ADVECTION PATTERN THEREAFTER.
HIGHS THROUGH THE LONG TERM TIME FRAME ARE MAINLY IN THE 70S.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A COLD FRONT ACROSS THE REGION WILL MOVE VERY LITTLE THIS
AFTERNOON THROUGH SATURDAY MORNING. SHOWERS AND THUNDERSTORMS
WILL DEVELOP WITH THIS FRONT...THIS AFTERNOON THROUGH TONIGHT. A
FEW OF THE STORMS COULD BECOME SEVERE. BUT MAINLY THE CONCERN
SURROUNDS RAPID DIMINISHMENT FROM VFR VISBY TO IFR VISBY IN VERY
HEAVY RAINFALL. SHOWERS AND VICINITY THUNDER HAS BEEN ADJUSTED IN
THE TAFS TO ACCOUNT FOR THE LATEST MODEL OUTPUT AND CURRENT
RADAR/SATELLITE TRENDS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...SERR
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 30, 5:20 AM CDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
520 AM CDT FRI MAY 30 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
520 AM CDT FRI MAY 30 2014 /420 AM MDT FRI MAY 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY OVER THE AREA TODAY AND TONIGHT. SOME
STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. IT ALSO
APPEARS THE POTENTIAL EXISTS FOR HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UNSETTLED WEATHER WILL CONTINUE OVER THE NEXT SEVERAL DAYS...WITH
SEVERAL CHANCES FOR THUNDERSTORMS. THE SEVERE STORM THREAT ON
SATURDAY WILL GENERALLY BE OVER WESTERN SOUTH DAKOTA...WHILE THE
THREAT ON SUNDAY WILL BE OVER THE SOUTHERN HALF OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Special weather statement, May 30, 10:49 AM CDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1049 AM CDT FRI MAY 30 2014

SDZ004>006-009-010-015>017-033>036-045-048-311500-
CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-JONES-LYMAN-
INCLUDING THE CITIES OF...HERREID...EUREKA...ABERDEEN...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MURDO...PRESHO
1049 AM CDT FRI MAY 30 2014 /949 AM MDT FRI MAY 30 2014/

...HEAVY RAIN AND FLASH FLOODING POTENTIAL FROM LATE THIS AFTERNOON
THROUGH SATURDAY MORNING...

A NEARLY STATIONARY FRONTAL BOUNDARY WILL SERVE AS THE FOCUS FOR
SHOWERS AND THUNDERSTORMS WHICH COULD BRING THE POTENTIAL FOR
HEAVY RAIN AND FLASH FLOODING TO PARTS OF THE REGION FROM LATE
THIS AFTERNOON THROUGH SATURDAY MORNING. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONTAL BOUNDARY
AND SLOWLY LIFT NORTHEAST ALONG THE FRONT FROM LATE THIS
AFTERNOON THROUGH SATURDAY MORNING. WITH A VERY MOIST
ATMOSPHERE IN PLACE AND VERY SLOW STORM MOTION...LESS THAN 15
MPH...HEAVY RAINFALL AND POSSIBLY FLASH FLOODING IS BECOMING MORE
LIKELY IN THE VICINITY OF THE FRONTAL BOUNDARY.

SATURDAY AFTERNOON THROUGH SUNDAY MORNING...ADDITIONAL HEAVY RAIN
POTENTIAL STILL EXISTS ACROSS MUCH OF NORTHEAST SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA.

TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HEAVIER
AMOUNTS ARE EXPECTED BY SUNDAY.

STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THIS DEVELOPING
HEAVY RAIN PATTERN.

DORN
Local storm report, May 30, 3:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT FRI MAY 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             3 ESE PEMBROOK COLONY   45.36N  98.95W
05/30/2014  E1.75 INCH       EDMUNDS            SD   PUBLIC

            GOLF BALL SIZE HAIL AND FLOODED YARD

&&

EVENT NUMBER ABR1400379

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:07 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson23 min
May 30, 3:30 PM CDTSevere Thunderstorm WarningABREdmunds30 min
May 30, 3:55 PM CDTSevere Thunderstorm WarningABRFaulk50 min
May 30, 4:12 PM CDTFlash Flood WarningABREdmunds, Faulk, Hand6 hr
May 30, 5:33 PM CDTTornado Warning Tornado observedABRHand, Hyde27 min
May 30, 6:27 PM CDTFlash Flood WarningABRHand, Hughes, Hyde, Sully6 hr

Nearby

Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.